Q:

Is creatine bad for you?

A:

Quick Answer

According to Kurtis Frank and Sol Orwell of Bodybuilding.com, creatine supplementation is generally considered to be safe for people who do not suffer from any type of kidney disorder that may cause edema or other related tissue swelling. Conditions such as polycystic kidney disease and focal segmental glomerulosclerosis have been shown to react poorly to creatine supplements. Otherwise, the use of creatine has been scientifically proven to be safe.

Know More
Is creatine bad for you?
Credit: bananamufu CC-BY-2.0

Full Answer

Creatine is known to cause a few unwanted side effects in people who use it excessively, such as fluid retention, nausea and diarrhea. None of these conditions are cause for alarm and are easy to regulate by taking smaller doses of creatine or by increasing water intake along with the supplement. Frank and Orwell warn that people who are being treated for hypertension should avoid creatine as complications may occur. Creatine is sometimes associated with heart and liver issues, but scientific research into the effects of the supplement have not proven these concerns to be true. WedMD explains that creatine occurs naturally in the body and can also be found in some food sources. The main goal of people who supplement with the substance is to increase muscle mass and overall athletic performance. Creatine has been shown to aid fitness enthusiasts in working out for longer periods of time before becoming fatigued.

Learn more about Side Effects

Related Questions

  • Q:

    What are the potential side effects of taking COQ10 200mg?

    A:

    Coenzyme Q10 supplementation of up to 3,000 milligrams is generally safe for daily consumption for extended periods of time, but may affect blood sugar levels, and it may cause nausea, upset stomach, vomiting and low blood pressure, according to Mayo Clinic. CoQ10 may also cause skin rashes in certain individuals, states WebMD.

    Full Answer >
    Filed Under:
  • Q:

    What is the effect of estrogen on men?

    A:

    Estrogen supplementation causes changes in fat deposition, body hair distribution and reproductive function in males, reports TransGenderCare. Estrogen also causes breast development, smoothing of skin and loss of muscle mass, especially in the upper body. Facial hair and male voices cannot be changed through hormone therapy, however.

    Full Answer >
    Filed Under:
  • Q:

    What are all of the effects of men taking female hormones?

    A:

    Female hormone supplementation changes fat and muscle distribution in the male body, reduces the size and capacity of the male reproductive system, and enhances breast development, reports TransGenderCare. The distribution of body hair also changes, but facial hair and male vocal patterns remain the same with hormonal therapy.

    Full Answer >
    Filed Under:
  • Q:

    What medications could cause a swollen upper lip?

    A:

    Swollen lips, or lip edema, can be caused by an allergic reaction to certain medications, such as antibiotics, nonsteroidal anti-inflammatory drugs and antihypertensive drugs. Antibiotics that cause lip swelling include penicillin and sulfonamides. Angiotensin-converting enzyme (ACE) inhibitors – drugs used to treat high blood pressure – can also cause swollen lips, explains MedlinePlus.

    Full Answer >
    Filed Under:

Explore